Alert archive / South Carolina / River Flood Warnings in 2013

River Flood Warning 34, NWS Columbia, SC

July 17, 2013Calhoun County, Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood warning at Jul 17, 2013, 10:45 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It took effect at Jul 18, 2013, 3:41 AM EDT. It was in force for 52 hr.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 10:45 PM EDT (02:45 UTC)
In effect from
Jul 18, 2013, 3:41 AM EDT
Expired
Jul 20, 2013, 8:00 AM EDT
In force
52 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 13 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Carolina Eastman (CEAS1).

Action stage
114 ft
Minor stage
115 ft
Moderate stage
119 ft
Major stage
126 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WGUS42 KCAE 180245
FLWCAE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 PM EDT WED JUL 17 2013

...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA... 

  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON 
  AND RICHLAND COUNTIES 
  
.HEAVY RAINS OVER THE PAST TWO WEEKS HAVE FILLED AREA LAKES AND
RESERVOIRS TO CAPACITY. OPERATORS OF AREA DAMS WILL CONTINUE 
RELEASING WATER IN ORDER TO REDUCE HYDROLOGICAL IMPACTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC017-063-079-190245-
/O.NEW.KCAE.FL.W.0034.130719T0325Z-130720T1200Z/
/CEAS1.1.ER.130719T0325Z.130719T0600Z.130719T1200Z.NO/
1045 PM EDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CONGAREE RIVER AT CAROLINA EASTMAN
* FROM THURSDAY EVENING TO SATURDAY MORNING...OR UNTIL THE WARNING IS
  CANCELLED. 
* AT 10 PM WEDNESDAY THE STAGE WAS 113.3 FEET. 
* FLOOD STAGE IS 115.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE THURSDAY NIGHT
  AND CREST AROUND 115.3 FEET AFTER MIDNIGHT FRIDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE FRIDAY NIGHT.
* AT 115.0 FEET...FLOODING OCCURS IN LOW LYING AREAS OF THE CAROLINA 
  EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK.

&&
 
LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$
2 follow-up statements
582 
WGUS82 KCAE 180742
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
342 AM EDT THU JUL 18 2013

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH 
CAROLINA...
 
  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND
  RICHLAND COUNTIES 
  
.HEAVY RAINS OVER THE PAST TWO WEEKS HAVE FILLED AREA LAKES AND
RESERVOIRS TO CAPACITY. OPERATORS OF AREA DAMS WILL CONTINUE 
RELEASING WATER IN ORDER TO REDUCE HYDROLOGICAL IMPACTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC017-063-079-190742-
/O.EXT.KCAE.FL.W.0034.130718T0741Z-130720T1200Z/
/CEAS1.1.ER.130718T0641Z.130718T1800Z.130719T1200Z.NO/
342 AM EDT THU JUL 18 2013

THE FLOOD WARNING EXTENDED FOR 
  THE CONGAREE RIVER AT CAROLINA EASTMAN. 
* UNTIL SATURDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. 
* AT  3 AM THURSDAY THE STAGE WAS 115.2 FEET.
* FLOOD STAGE IS 115.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 115.3 FEET BY  
  AFTER MIDNIGHT TOMORROW. THE RIVER WILL FALL BELOW FLOOD STAGE BY 
  TOMORROW MORNING. 
* AT 115.0 FEET...FLOODING OCCURS IN LOW LYING AREAS OF THE CAROLINA 
  EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK.

&&
 
LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$
995 
WGUS82 KCAE 181430
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
1030 AM EDT THU JUL 18 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
CAROLINA...
 
  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON 
  AND RICHLAND COUNTIES 
  
  NORTH FORK EDISTO RIVER AT ORANGEBURG AFFECTING ORANGEBURG COUNTY 
  
SCC017-063-079-181500-
/O.CAN.KCAE.FL.W.0034.000000T0000Z-130720T1200Z/
/CEAS1.1.ER.130718T0641Z.130718T0731Z.130718T0950Z.NO/
1030 AM EDT THU JUL 18 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN. 
* AT 10 AM THURSDAY THE STAGE WAS 114.0 FEET.
* FLOOD STAGE IS 115.0 FEET. 
* THE RIVER FELL BELOW FLOOD STAGE EARLY THIS MORNING. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 112.0 FEET BY 
  TOMORROW MORNING.

$$

SCC075-181500-
/O.CAN.KCAE.FL.W.0033.000000T0000Z-130719T1200Z/
/ORBS1.1.ER.130715T1630Z.130716T1300Z.130718T1040Z.NO/
1030 AM EDT THU JUL 18 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE NORTH FORK EDISTO RIVER AT ORANGEBURG. 
* AT 10 AM THURSDAY THE STAGE WAS 7.9 FEET.
* FLOOD STAGE IS 8.0 FEET. 
* THE RIVER FELL BELOW FLOOD STAGE THIS MORNING. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 7.6 FEET BY TOMORROW 
  MORNING.

$$

THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Jul 17, 10:05 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 17, 10:05 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1005 PM EDT WED JUL 17 2013

.SYNOPSIS...
HIGH PRESSURE RIDGE ACROSS THE MIDWEST WILL DOMINATE THE WEATHER
ACROSS THE REGION FOR THE NEXT COUPLE OF DAYS. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /OVERNIGHT/...
SCATTERED SHOWERS OR THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT.
DEBRIS CLOUDS COULD LIMIT THE AMOUNT OF COOLING EARLY IN THE
NIGHT. SOME DRIER AIR ALOFT NOTED ON THE WATER VAPOR IMAGERY COULD
SET UP THE POTENTIAL FOR SOME EARLY MORNING FOG...MAYBE
DENSE...BUT TOO MUCH UNCERTAINTY TO FORECAST WITH CONFIDENCE AT
THIS POINT. OVERNIGHT LOWS GENERALLY IN THE LOWER 70S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER RIDGE IS EXPECTED TO WEAKEN BY THURSDAY NIGHT AS HEIGHTS
FALL ACROSS THE REGION. ALTHOUGH AIRMASS WILL BECOME
MODERATELY/STRONGLY UNSTABLE THURSDAY AND FRIDAY...MODELS NOT
SHOWING MUCH IN THE WAY OF DISTURBANCES MOVING ACROSS THE REGION.
AT THE SURFACE...MODELS DO SHOW A WEAK SURFACE TROUGH. MODELS SHOW
UPPER TROUGH DEVELOPING ACROSS THE REGION BY FRIDAY NIGHT. PWAT
VALUES A BIT LOWER THAN PREVIOUS DAYS AROUND 1.7-1.8 INCHES. BUT
STILL HIGH ENOUGH TO GO 20-30 PERCENT CHANCE DIURNAL CONVECTIVE
ACTIVITY. DECIDED TO LIMIT MAINLY DURING AFTERNOON AND EVENING
HOURS WITH NOT MUCH AFTER MIDNIGHT. ATMOSPHERE SHOULD BECOME
UNSTABLE WITH STRONG SURFACE HEATING IN THE AFTERNOON HOURS. NAM
LIS -5 IN THE AFTERNOON EACH DAY. CAPES OVER 2500 J/KG THURSDAY
AFTERNOON AND OVER 3000 J/KG FRIDAY AFTERNOON. STRONG LOW LEVEL
LAPSE RATES MAY SUPPORT AFTERNOON/EVENING CONVECTIVE ACTIVITY. SPC
HAS REGION IN GENERAL THUNDERSTORM AREA THURSDAY AND FRIDAY. IN
ADDITION... MODELS INDICATE AN INCREASE IN SURFACE BOUNDARIES FROM
CONVECTIVE OUTFLOW BOUNDARIES TO LOW LEVEL CONVERGENCE TO POSSIBLE
SEA BREEZE INTERACTIONS THAT MAY LEAD TO AN INCREASE IN POPS. WITH
MORE SUN THAN CLOUDS...WILL SHOW A BIT OF AN INCREASE IN HIGH
TEMPERATURES...LOWER 90S THURSDAY AND MIDDLE 90S FRIDAY. OVERNIGHT
LOWS IN THE LOWER TO MIDDLE 70S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS IN GOOD AGREEMENT. BOTH GFS AND ECMWF SHOW
UPPER TROUGH DISPLACING UPPER RIDGE IN EASTERN CONUS SATURDAY AND
CONTINUING THROUGH TUESDAY. THEN...UPPER TROUGH STRENGTHENS SOME
BY WEDNESDAY. THIS WEATHER PATTERN IS EXPECTED TO PULL A COLD
FRONT IN THE GREAT LAKES AREA SATURDAY TO THE CAROLINAS MONDAY
AND TUESDAY. THE FRONT SHOULD STALL IN THE VICINITY OF THE REGION
BY WEDNESDAY. THE WEATHER IS EXPECTED TO BE UNSETTLED AS THE
UPPER TROUGH PICKS UP SOME TROPICAL MOISTURE FROM THE SOUTH
BY SUNDAY WITH PWATS RUNNING AROUND 2 INCHES OR JUST ABOVE THROUGH
TUESDAY. THEN...WEDNESDAY IS A BIT DRIER WITH PWATS AROUND 1.8
INCHES. GENERALLY LIKED MOS GUIDANCE POPS. DECIDED TO TREND POPS
IN A DIURNAL NATURE WITH 40-60 PERCENT DAYTIME AND EARLY EVENING
POPS SATURDAY THROUGH TUESDAY. WILL LOWER TO 20-30 PERCENT
OVERNIGHT. WEDNESDAY SHOULD BE A BIT DRIER AND MORE SUMMER-LIKE
WITH 20-30 DAY AND NIGHT-TIME POPS. AGREE WITH MOS TEMPERATURE
GUIDANCE...HIGHS AROUND 90 SATURDAY AND SUNDAY AHEAD OF THE
COLD FRONT...AND HIGHS IN THE UPPER 80S MONDAY THROUGH WEDNESDAY.
NIGHT-TIME LOWS IN THE LOWER TO MIDDLE 70S SATURDAY AND SUNDAY
NIGHTS...THEN MAINLY THE LOWER 70S MONDAY AND TUESDAY NIGHTS.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
CONVECTIVE ACTIVITY WINDING DOWN LATE THIS EVENING AS IT MOVES
WESTWARD INTO GA. GENERALLY NORTHWEST TO NORTHERLY ENVIRONMENTAL
WINDS THROUGH 06Z BEFORE WINDS BECOME CALM TO LIGHT AND VARIABLE.
SOME DRIER AIR IS MOVING OVER THE AREA ALOFT AND MAY SET UP A
SCENARIO FOR FOG DEVELOPMENT LATE TONIGHT. WILL FORECAST MVFR
VISIBILITIES AFTER 10Z BUT NOT GOING AS LOW AS LAMP GUIDANCE
SUGGESTS...THOUGH THE POSSIBILITY OF DENSE FOG DOES EXIST WITH
ABUNDANT LOW LEVEL MOISTURE AND DRIER AIR ALOFT. VFR CONDITIONS
SHOULD RETURN BY AROUND 13Z.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 17, 9:55 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
955 PM EDT WED JUL 17 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190200-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
955 PM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

RIVER FLOODING...PLEASE LISTEN TO NOAA WEATHER RADIO...OR GO TO
WEATHER.GOV FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING...PLEASE LISTEN TO NOAA WEATHER RADIO...OR GO TO
WEATHER.GOV FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 17, 6:10 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     1 ESE AIKEN             33.53N 81.71W
07/17/2013                   AIKEN              SC   PUBLIC

            PUBLIC REPORTED A TREE ON A HOME ON PALM
            DRIVE IN AIKEN.

&&

IRIS SYSTEM
Special weather statement, Jul 17, 7:48 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT WED JUL 17 2013

SCZ018-180045-
MCCORMICK-
748 PM EDT WED JUL 17 2013

...A STRONG THUNDERSTORM WILL IMPACT PARTS OF NORTHERN MCCORMICK COUNTY
THROUGH 900 PM EDT...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES EAST OF MOUNT CARMEL...MOVING WEST AT
15 MPH.

THIS THUNDERSTORM WILL BE IN THE MOUNT CARMEL AREA OF NORTHERN
MCCORMICK COUNTY BETWEEN 800 PM AND 900 PM.

THE STORM WILL LIKELY CONTAIN VERY HEAVY DOWNPOURS...WIND GUSTS
NEAR 40 MPH...AND FREQUENT LIGHTNING.

PONDING OF WATER WILL OCCUR IN POOR DRAINAGE AREAS.

&&

LAT...LON 3406 8255 3408 8249 3406 8245 3407 8233
      3406 8232 3398 8230 3402 8224 3397 8220
      3387 8244 3402 8260
TIME...MOT...LOC 2345Z 069DEG 16KT 3402 8236
Local storm report, Jul 17, 9:20 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     LINCOLNTON              33.83N 82.53W
07/17/2013                   LINCOLN            GA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS
            THE COUNTY

&&

IRIS SYSTEM
Local storm report, Jul 17, 9:23 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
923 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
07/17/2013                   MCCORMICK          SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN THE MT. CARMEL AREA

&&

IRIS SYSTEM
Local storm report, Jul 17, 9:38 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
938 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     2 SW DEARING            33.39N 82.42W
07/17/2013                   MCDUFFIE           GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG HOBBS MILL
            ROAD IN DEARING

&&

IRIS SYSTEM
Local storm report, Jul 17, 9:43 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
943 PM EDT WED JUL 17 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     6 S THOMSON             33.38N 82.49W
07/17/2013                   MCDUFFIE           GA   LAW ENFORCEMENT

            TREES DOWN ALONG QUAIL FARM ROAD

&&

IRIS SYSTEM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:06 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
Jul 17, 8:31 PM EDTAreal Flood AdvisoryCAEMcCormick119 min

Nearby

River Flood Warnings in South Carolina, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.